• Indexing List

Indian Journal of Pharmacy and Pharmacology


A case report on succinylcholine hypersensitivity presenting as severe bronchospasm


Full Text PDF Share on Facebook Share on Twitter


Author Details: Haiya J Sheth,Sapna D. Gupta*,Supriya D. Malhotra,Pankaj R. Patel

Volume : 5

Issue : 4

Online ISSN : 2393-9087

Print ISSN : 2393-9079

Article First Page : 211

Article End Page : 213


Abstract

Succinylcholine is a depolarizing neuromuscular blocking agent, useful as an adjunct to general anaesthesia. Hypersensitivity to succinylcholine might lead to flushing, skin rash, bronchospasm, and shock. However, incidence of bronchospasm is less common in man. A 26 years old female patient at our setup, while undergoing dilatation and evacuation procedure, was administered with Injection Scoline (Succinylcholine) 50 milligrams intravenous. Within a minute, patient was gasping and underwent severe bronchospasms. Her SpO2 was 94% along with development of crepitation with tachypnoea and spasms (>30 respirations/minute). She was immediately resuscitated and intubated by the attending anaesthetist, treated for bronchospasm as well as shifted on ventilator. Within few hours, she was taken off the ventilator and extubated. She was stable then and discharged after two days. Hypersensitivity to NMBAs low incidence of 1 in 6000 - 20,000. NMBAs have a direct effect on mast cells thereby causing hypersensitivity reactions. Succinylcholine is considered to have 1% histamine releasing activity of tubocurarine, producing serious hypersensitivity reactions. This histamine released acts on the effector end-receptors in bronchial wall, leading to bronchoconstriction and sometimes a full-blown spasm. If timely management failed, it can result into an anaesthetic disaster. Rechallenge with succinylcholine was avoided due to possibility of fatal consequences. According to WHO UMC criteria & Naranjo Scale for causality assessment, causality was termed as “Probable”.

Keywords: Bronchospasm, Hypersensitivity, Life-threatening, Neuromuscular Blocking Agent (NMBA), Suspected adverse drug reaction.

Doi :-https://doi.org/10.18231/2393-9087.2018.0044